Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 436, NWS Des Moines, IA

August 29, 2004Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 29, 2004, 8:47 PM CDT for Crawford County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 8:47 PM CDT (01:47 UTC)
Expired
Aug 29, 2004, 9:45 PM CDT
In force
58 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 300147
SVRDMX
IAC047-300245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 945 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF RICKETTS...OR ABOUT 73
  MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR RICKETTS AROUND 905 PM CDT...
  NEAR CHARTER OAK AROUND 910 PM CDT...
  NEAR ARION AROUND 935 PM CDT AND
  NEAR BUCK GROVE AROUND 940 PM CDT.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4231 9572 4220 9591 4186 9566 4187 9519
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:30 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 29, 3:30 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SUN AUG 29 2004

.DISCUSSION...
INTERESTING FORECAST COMING UP WITH A FEW CURVE BALLS TO DEAL WITH.
IN THE SHORT TERM...SHOWERS AND THUNDERSTORMS ERUPTING IN MN AS
EXPECTED.  THESE STORMS ARE EVOLVING IN AN AREA OF DECENT SHEAR AND
SOME INSTABILITY IN WARM AIR AHEAD OF THE FRONT.  VORT MAX IN
MANITOBA PUSHING INTO NERN NORTH DAKOTA BEHIND THE COLD FRONT WILL
BE THE MAIN SHOW.  MOST OF THE INSTABILITY WILL REMAIN IN MN BUT
SOME STORMS WILL DRIBBLE INTO THE NRN HALF OF CENTRAL IOWA LATER
THIS EVENING WITH SOME POST FRONTAL PRECIP OVERNIGHT.  NO SEVERE
WEATHER IS EXPECTED TONIGHT IN CENTRAL IOWA THOUGH BASED ON CURRENT
TRENDS THEY WONT BE THAT FAR AWAY (2 TIERS OF COUNTIES N INTO SRN
MN).  STAYED ON THE COOL SIDE WITH TEMPS AS FROPA BEFORE 12Z SHOULD
KEEP TEMPS NEAR OR SLIGHTLY BELOW GUIDANCE.

NEXT PERIOD OF CONCERN IS TUESDAY NIGHT INTO WEDNESDAY MORNING WHEN
A SURFACE LOW OVER THE WESTERN PLAINS SETS UP A WARM FRONT...MAINLY
WEST OF IOWA.  THE GFS SEEMS OUT TO LUNCH IN DEVELOPING A 24 UNIT
VORT MAX OVER KS/NE AND LIFTING IT INTO WRN/NRN IA OVERNIGHT AND
WEDNESDAY MORNING WHILE THE ETA SEEMS UNDERDONE WITH VIRTUALLY
NOTHING ASSOCIATED WITH THE WAA.  I HAD A SLIGHT CHANCE OF POPS
GOING DURING THIS TIME FRAME IN YESTERDAYS ISSUANCE AND WILL KEEP
THIS IN TODAYS PRODUCT AS WELL IN ADDITION TO EXPANDING IT A BIT
MORE NORTH.

THE NEXT CHANCE FOR THUNDERSTORMS COMES LATE NEXT WEEK.  THE MODEL
RUNS TODAY HAVE BROUGHT THE SHORTWAVE AND SURFACE FRONT IN MUCH
FASTER THAN THEY WERE SUGGESTING YESTERDAY.  THEY ARE HOWEVER ALL
IN AGREEMENT SO I HAVE MOVED POPS INTO FRIDAY AND FRIDAY NIGHT WITH
SOME LINGERING POPS MAINLY NE INTO SATURDAY MORNING.  GIVEN THAT
LENGTH OF TIME OUT AND THE MODEL UNCERTAINTY BETWEEN YESTERDAY AND
TODAY I KIND OF BROAD BRUSHED THE PRECIP.  HOWEVER...THE SYSTEM IS
PROGRESSIVE SO WHILE THE ZONES REFLECT SEVERAL PERIODS OF POPS MY
GUT FEELING IS THAT THE MAIN SHOW WILL BE FROM 18Z FRIDAY TO 03Z
SATURDAY WITH SOME LINGERING PRECIP UNTIL 18Z SATURDAY THEN DRYING
OUT.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

FAB
Hazardous weather outlook, Aug 29, 7:04 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
704 PM CDT SUN AUG 29 2004

IAZ007-017-025>028-036>039-047>050-059>062-071>075-081>086-092>097-
301100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-HAMILTON-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WORTH-WRIGHT-
704 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF A
MASON CITY TO ATLANTIC LINE.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN IOWA THIS EVENING
INTO THE OVERNIGHT. HOWEVER...NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...WITH
ANOTHER CHANCE FOR THUNDERSTORMS BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004>006-015-016-023-024-033>035-044>046-057-058-070-301100-
AUDUBON-CALHOUN-CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-
704 PM CDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTHWEST OF A
MASON CITY TO ATLANTIC LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE
OVERNIGHT.  THERE WILL BE A CHANCE FOR HAIL UP TO THE SIZE OF
QUARTERS WITH THE STRONGER STORMS UNTIL 10 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...WITH
ANOTHER CHANCE FOR THUNDERSTORMS BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 10 PM TONIGHT.

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.